Overmedicating

overmedicatingOvermedication of nursing home residents is mistreatment and a form of nursing home abuse. Nursing home residents with dementia are sometimes given excessively high levels of anti-psychotics to keep them from wandering. Other residents may be overmedicated with sedatives, causing them to remain withdrawn and to sleep more often then they should. These examples are quality of life violations and laws prohibit misuse of medications, including using them as “chemical restraints.”

In 2010, a Medicare/Medicaid Services report revealed that over 17 percent of all nursing home residents were receiving antipsychotic medications that exceeded recommended daily levels. 

Typical Signs of Overmedication 

Overmedicating a patient with anti-psychotics or sedatives commonly produces one or more of the following effects:

  • Oversleeping
  • Erratic behavior
  • Abrupt or unexplained change in personality, withdrawal from social interactions
  • Persistent fatigue or exhaustion
  • Medical complications, unusual symptoms (unexplained constipation)
  • Apparent, unusual confusion 

Helping Stop Overmedication in Nursing Homes

The Food and Drug Administration estimates nearly 15,000 nursing home residents die each year from being given un-prescribed anti-psychotics. Too many facilities with staff shortages have leaned toward a “drug first” policy in treating elderly residents. Overmedication is a serious form of abuse and a violation of patient trust.

Those with a loved one residing in a nursing home should discuss medication policies with facility staff and management. Plan to visit the home during medication time and ask to see a log of the drugs given to your loved one. Talk with management about any concerns and file a complaint or speak with a nursing home abuse lawyer if you still suspect overmedication.

References:

Inside Elder Care

FDA 

Pin It

Leave a Reply

Your email address will not be published. Required fields are marked *